WELCOME TO OUR NEW WEBSITE! -- LEARN MORE
Contact us
Customer Service Hours
Mon-Fri 9AM to 6:00PM EST
Email service@canadianinsulin.com
Phone 1-844-560-7790
Fax 1-866-951-0118

Insulin Overdose Signs, Symptoms, Side Effects and Treatment

Insulin Overdose Signs, Symptoms, Side Effects & Treatment

If you have diabetes, chances are that your treatment plan will include insulin injections. When combined with healthy food choices and physical activity, this medication can help you to effectively manage this disease.

The purpose of insulin is to help the cells of the body use sugar as energy. When there too much insulin in the blood, the cells absorb much more sugar than they require. This means less sugar is left in the blood, resulting in a condition called hypoglycemia. Hypoglycemia occurs when blood sugar levels are so low that the body is not able to function properly.

Insulin overdose symptoms

Mild Insulin Overdose

It is possible to overdose on injectable insulin. An insulin overdose has similar symptoms to hypoglycemia, including:

  • Sweating;
  • Extreme hunger;
  • Dizziness;
  • Cold sweats;
  • Shakiness;
  • Blurry/double vision;
  • Nervousness;
  • Irritability;
  • Anxiety;
  • And palpitations.

Corrective Actions

Mild insulin overdoses may result from accidental injections of the wrong insulin dosage, or by miscalculating the carbohydrate content of a meal. A mild insulin overdose can be treated at home. If this occurs, do not panic.

  1. Check your blood sugar level: Ensure that your numbers are within your required range.
  2. Get some sugar: Drink 1/2 cup of a fizzy drink or sweetened fruit juice and eat a piece of candy or a glucose tablet. If you have skipped a meal, eat something that contains about 20 grams of carbohydrates to elevate your blood sugar levels.
  3. Rest: Take a break and allow your body to regroup.
  4. Recheck: Recheck your blood sugar levels after 15–20 minutes.
  5. Observe: Monitor how you feel for the next few hours.

If symptoms persist, recheck your blood sugar levels and have a snack if your blood sugar is low. If your blood sugar levels stay low for more than 2 hours, or if your symptoms are not improving, seek medical assistance.

Symptoms of a severe insulin overdose include:

  • Seizures;
  • Loss of consciousness;
  • Difficulty speaking;
  • And confusion.

If you are suffering from a severe insulin overdose, you must seek immediate medical attention. If you become unconscious due to insulin overdose, a friend or family member should contact emergency medical personnel right away.

A glucagon kit should be carried by people receiving insulin treatment at all times. It is used in emergency situations to balance out the effects of insulin. A family member or paramedic can inject glucagon, but a hospital visit is still required.

Treatment

Treatment for an insulin overdose often includes intravenous dextrose and electrolyte supply. Untreated insulin overdoses can have serious consequences, including coma and death. To avoid insulin overdose, take care when calculating mealtime insulin levels, carefully follow your meal plan, and pay attention to the number and dosage of your insulin injections.


---

Disclaimer: Please note that the contents of this community article are strictly for informational purposes and should not be considered as medical advice. This article, and other community articles, are not written or reviewed for medical validity by Canadian Insulin or its staff. All views and opinions expressed by the contributing authors are not endorsed by Canadian Insulin. Always consult a medical professional for medical advice, diagnosis, and treatment.
Reset Your Password

Please enter your Username below and we will send a new password to the email associated with your account. Check your spam folder if you do not receive your new password.

Still having trouble logging in?

If you’re unable to log in, please call our customer service at 1-844-560-7790.